Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 27, NWS Denver/Boulder, CO

May 14, 20227 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 14, 2022, 2:21 AM MDT for 7 counties in Colorado. It took effect at May 14, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2022, 2:21 AM MDT (08:21 UTC)
In effect from
May 14, 2022, 12:00 PM MDT
Expired
May 14, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4317 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS85 KBOU 140821
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
221 AM MDT Sat May 14 2022

...Critical Fire Weather Conditions for the southern foothills,
South Park, and the Palmer Divide...

COZ214-216-241-150000-
/O.UPG.KBOU.FW.A.0020.220514T1700Z-220515T0200Z/
/O.NEW.KBOU.FW.W.0027.220514T1800Z-220515T0100Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
221 AM MDT Sat May 14 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
214, 216, AND 241. 

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM MDT this evening. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zones 214, 216 and 241.

* Timing...Red Flag Warning starting 12 PM this afternoon to 7 PM
  this evening.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly. Avoid burning or any outdoor activity that may 
  produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
082 
WWUS85 KBOU 141946
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
146 PM MDT Sat May 14 2022

COZ214-216-241-150100-
/O.CON.KBOU.FW.W.0027.000000T0000Z-220515T0100Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
146 PM MDT Sat May 14 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE SOUTHERN
FRONT RANGE FOOTHILLS AND PALMER DIVIDE...

* Affected Area...Fire Weather Zones 214, 216 and 241.

* Timing...Red Flag Warning will remain in effect through 7 PM 
  this evening.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly. Avoid burning or any outdoor activity that may 
  produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
287 
WWUS85 KBOU 150048
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
648 PM MDT Sat May 14 2022

COZ214-216-241-150200-
/O.EXP.KBOU.FW.W.0027.000000T0000Z-220515T0100Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
648 PM MDT Sat May 14 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE SOUTHERN
FRONT RANGE FOOTHILLS AND PALMER DIVIDE...

Humidity is slow to improve in some areas but winds have 
decreased and should stay moderate this evening and overnight.
Humidity should improve more significantly by late evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 13, 11:44 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 13, 11:44 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1144 PM MDT Fri May 13 2022

.UPDATE...
Issued at 736 PM MDT Fri May 13 2022

Very few changes for the evening forecast update. Satellite shows
high clouds over most of the urban corridor this evening as a
result of a weak mountain wave. Winds have died down over the past
couple of hours with just a few gusty spots along the base of the
Foothills. Will allow the RFW to expire as scheduled. The grids
are largely unchanged as the previous forecast was in good shape.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 216 PM MDT Fri May 13 2022

Moderate to strong zonal flow aloft will continue across the
region through this evening, Very dry airmass place with gusts of
35-40 mph over the higher terrain, with gusts 25-30 mph over the
northeast plains. The winds will decrease later this evening under
mostly clear skies. On Saturday, another very warm and dry
afternoon is expected. The flow aloft will weaken a bit as the
stronger mid level winds shift northward. In spite of less wind,
elevated to near critical fire danger will still exist, but the
areal coverage will decrease. Reference the fire weather
discussion to additional details.

.LONG TERM...(Saturday night through Friday)
Issued at 230 PM MDT Fri May 13 2022

Upper ridging is in place for the CWA Sunday through Monday
night. Benign synoptic scale energy is progged on the QG Omega
fields Saturday night through Monday night. The flow aloft is
pretty weak over the CWA Sunday through Monday with 25 to 45 knot
westerly flow. The low level winds should be mainly normal diurnal
patterns, however a weak cold front moves in early Sunday
morning. For moisture, is it pretty dry into Monday, before is
some low level moisture increases during the afternoon. There is
pretty decent CAPE around on Monday afternoon and evening,
especially over the eastern half of the plains. Will keep the CWA
dry through Monday morning, then leave the late day/evening pops
in. For temperatures, Sunday's highs are close to Saturday's and
Monday's are too.

For the later days, Tuesday through Friday, models basically show
zonal flow into Thursday with a couple weak short waves embedded
Tuesday and Wednesday. Later Thursday into Friday, southwesterly
flow aloft is progged ahead of a decent looking upper trough that is
advertised for next weekend.  We'll see.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1134 PM MDT Fri May 13 2022

Typical drainage winds will occur through Saturday morning for all
terminals. Winds will remain under 10kts through the forecast
period and wind direction will shift north Saturday afternoon. It
is possible all sites can become light and variable under 7kts
late afternoon through Saturday night. No ceiling or visibility
impacts are anticipated. Cloud decks will trend FEW to SCT at
20-22k ft.

&&

.FIRE WEATHER...
Issued at 216 PM MDT Fri May 13 2022

Widespread critical fire weather conditions will continue into
this evening, the wind and humidity will gradually recover after 8
pm. Very warm and dry conditions are expected again on Saturday.
Criteria for low humidity will again be met, but the criteria for
wind should be more marginal. Elevated to near critical conditions
will still exist again on Saturday. Areas of greatest concern
include Middle Park, South Park, Cheyenne Ridge and Palmer Divide
where gusts 25-30 mph are most likely. Area of greatest concern
will be South Park, the southern foothills and Palmer Divide so
have issued a Fire Weather Watch for these areas.

Elevated to critical fire weather conditions are expected on
Thursday afternoon into the evening for much of the plains and
foothills of the CWA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM MDT Saturday through Saturday
evening for COZ214-216-241.

&&

UPDATE...Hiris
SHORT TERM......Coop
LONG TERM.......Koop
AVIATION...AD
FIRE WEATHER....Coop/Koop
Hazardous weather outlook, May 13, 11:01 AM MDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Fri May 13 2022

COZ030>051-141715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Fri May 13 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT TODAY FOR
SOUTH PARK...THE FRONT RANGE FOOTHILLS...I-25 CORRIDOR...AND ALL
OF THE NORTHEAST PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A warm, very dry and breezy pattern will continue today across
the region. Gusty westerly winds are expected through early this
evening, with gusts from 30 to 40 mph. The strongest gusts will
occur in and near the Foothills, Cheyenne Ridge, Palmer Divide and
South Park. Widespread critical fire weather conditions exist
across the Front Range eastward across the northeast plains. Avoid
any outdoor burning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warm, dry and breezy conditions can be expected Saturday, although
winds should be a little weaker than today resulting in slightly
relaxed fire weather conditions.

By Monday afternoon and evening, a couple strong to severe storms
will be possible across the eastern plains. Tuesday may also
feature a few strong storms across the plains as low level
moisture and instability increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.